Drug Safety Communication for Incivek in Combination with Peginterferon Alfa and Ribavirin

December 19, 2012

The FDA has received reports of serious skin reactions, some fatal, in patients taking the hepatitis C drug Incivek (telaprevir) in combination with the drugs peginterferon alfa and ribavirin (Incivek combination treatment). Some patients have died when they continued to receive Incivek combination treatment after developing a worsening, or progressive rash and systemic symptoms (symptoms affecting the entire body).

The FDA is adding a boxed warning to the Incivek drug label stating that Incivek combination treatment must be immediately stopped in patients who develop a rash with systemic symptoms or a progressive severe rash.

Incivek is a hepatic C virus NS3/4A protease inhibitor prescribed in combination with peginterferon alfa and ribavirin for the treatment of genotype 1 chronic hepatitis C in adult patients with compensated liver disease, including patients who have cirrhosis, are treatment-naïve, or who have been previously received interferon-based treatment.

Patients should be aware that a rash may occur with Incivek combination treatment. If serious skin reactions do occur, all three components of Incivek combination treatment, including peginterferon alfa and ribavirin, must be immediately discontinued, and the patient should receive urgent medical care. You may also consider stopping any other medications that may be associated with serious skin reactions.

For more information, please read the MedWatch safety alert.